South Carolina, 2021Wildfire in South Carolina, April 21, 2021
April 21, 2021 · NWS ILM · 1 event in 1 county or zone
Dry conditions led to a wildfire near Loris, SC.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions led to a wildfire near Loris, SC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 21, 3:25 PM EST, 5 minutes earlier.
Area forecast discussion, Apr 21, 3:25 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
425 PM EDT Wed Apr 21 2021
.SYNOPSIS...
A strong, but dry cold front will cross the coast by this
evening. Canadian high pressure will bring unseasonably cool
and drier weather Thursday and Friday. A storm system will move
across from the Gulf Coast states Saturday into early Sunday
bringing moderate rainfall. High pressure is expected early next
week across the region.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Leading edge of cold front noticed by stiff NW winds and cu
field just reaching into coastal plain. Dry airmass in place
with gusty SW to W winds ahead of front with dewpoints dropping
slowly. The front will cross the area over the next few hours
and will remain rain-free, but expect strong gusty winds
possible over 30 mph. Winds will veer around with gusty NW flow
of dry and cool air moving in tonight. Dewpoints will drop
about 20 to 30 degrees by Thurs aftn. Expect clear skies
overnight and strong CAA, but gusty winds will help keep lows
between 36 and 40 most places with lower 40s right along the
coast. Looks like temps will drop right near pre-dawn hours as
winds subside a bit, but expect some intermittent gusts to cause
some fluctuations. This should keep frost out of the forecast
early Thurs morning, but more ideal radiational cooling will
come late Thurs night into early Fri morning as center of cool
Canadian high reaches nearly overhead. Temps will drop below 40
inland and expect possibility of patchy frost, mainly in Bladen
and Pender counties in traditionally colder spots.
Thurs aftn will be unseasonably cool with plenty of sunshine
only bringing temps up into the 60s for highs. Deep mixing will
could bring down some higher gusts and will combine with
critically low relative humidity values to produce increased
fire danger once again on Thurs. Overall, the winds will be much
lower than today and main concern is very dry air mass in place.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The short term period will be focused on the storm
system developing and moving across from basically the Gulf of
Mexico. A shortwave will move across the Tennessee Valley with low
pressure moving quickly across the Appalachians and eventually the
northeast. A warm front associated with the system moving across
Saturday will provide most of the focus for pops which remain
categorical for our area. Overall not much change as the guidance
seems to be handling the system consistently. Also no change with
severe potential as SPC is highlighting areas mostly to the south
for concern.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Pops remain in the forecast for overnight Saturday into
Sunday morning with the system discussed in the short term. That's
about it for pops during the extended as a sharp mid level ridge
develops across and or along the east coast with deep troughing on
either side which can be more appropriately described as an omega
block. As would be expected temperatures warm with highs most days
in the lower to middle 80s and lows in the 50s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A dry but strong cold front pushes through the region this
afternoon. Winds will shift to the northwest and will gust to
near 25 kts by mid to late afternoon. A mid cloud ceiling is
possible around the same time. Nearly clear skies tonight and
cold. Light and variable winds in the morning on Thursday.
Extended Outlook...MVFR ceilings and visibilities are possible
Saturday and Saturday night as low pressure spreads clouds and
showers in from the southwest. Otherwise VFR.
&&
.MARINE...
Through Thursday night: A Small Craft Advisory will remain in
effect until 7 am. Strong cold front currently reaching near the
I-95 corridor will continue eastward crossing the coastal
waters late this aftn into early this eve with SW to W winds
quickly shifting to the NW. Gusty winds up to 25 kts late this
aftn will increase up to 20 to 25 knots with gusts to 30 knots
once the front moves through and may see some gale gusts mainly
across the outer coastal waters. Seas will increase up to 3 to 5
ft with some 6 fters possible across the outer waters peaking
after midnight.
Winds will diminish into Thurs morning as Canadian high pressure
builds into the area, veering around to the N-NE through Thurs
night. Overall expect winds down less than 10 kts or less late
Thurs into Fri with sea down less than 3 ft.
Friday through Monday: An early onshore flow Friday will
transition to southwest later Saturday and increase in magnitude
to basically the higher end of a 20-25 knot range. This flow
will then quickly transition to offshore Sunday as a cold front
swings across. Still some stronger winds and gusts with offshore
flow but the trend will quickly be down. For next week winds
will be light as high pressure will be basically overhead with a
blocking pattern aloft. Significant seas will likely be in
small craft criteria range Saturday and part of Sunday with
values of 4-7 feet currently expected. Early next week values
drop dramatically to 1-3 feet.
&&
.FIRE WEATHER...
A Red Flag Warning for all of our South Carolina forecast area
plus Robeson County in North Carolina will remain until 7p this
evening as winds increase out of the NW as a strong but dry cold
front comes through. Overall, potentially dangerous fire
weather situation will continue.
Forestry officials have requested a Fire Danger Statement for
the remainder of our counties in southeastern North Carolina not
included in the warning.
Critically low relative humidity on Thursday and a very dry air
mass in place will keep an elevated fire danger. Winds will
diminish down to 10 mph or less though, but deep mixing may
bring an occasional gusts down to the sfc. A Fire Danger
statement may be issued.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Red Flag Warning until 7 PM EDT this evening for SCZ017-023-
024-032-033-039-054>056-058-059.
Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Red Flag Warning until 7 PM EDT this evening for NCZ087.
Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108-110.
MARINE...Small Craft Advisory from 6 PM this evening to 7 AM EDT
Thursday for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
NEAR TERM...RGZ
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...43
MARINE...RGZ/SHKHazardous weather outlook, Apr 21, 2:47 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
347 PM EDT Wed Apr 21 2021
NCZ087-SCZ017-023-024-032-033-039-055-058-059-222000-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
347 PM EDT Wed Apr 21 2021
...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Red Flag Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Fire danger statement likely for Thursday for critically low relative
humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ099-107-109-222000-
Columbus-Inland New Hanover-Inland Brunswick-
347 PM EDT Wed Apr 21 2021
...FIRE DANGER STATEMENT IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Fire Danger Statement.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Fire danger statement likely for Thursday for critically low relative
humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-222000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
347 PM EDT Wed Apr 21 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT THURSDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Small Craft Advisory conditions are expected Saturday into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ096-105-222000-
Bladen-Inland Pender-
347 PM EDT Wed Apr 21 2021
...FIRE DANGER STATEMENT IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Fire Danger Statement.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Fire danger statement likely for Thursday for critically low relative
humidity.
Frost is possible early Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-222000-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
347 PM EDT Wed Apr 21 2021
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FIRE DANGER STATEMENT IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for Strong Longshore Current.
Fire Danger Statement.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Fire danger statement likely for Thursday for critically low relative
humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-056-222000-
Coastal Horry-Coastal Georgetown-
347 PM EDT Wed Apr 21 2021
...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for Strong Longshore Current.
Red Flag Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Fire danger statement possible for Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 21, 10:43 AM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1143 AM EDT Wed Apr 21 2021
NCZ096-099-105>110-220000-
Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-
Including the cities of Elizabethtown, Bladenboro, Whiteville,
Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City,
Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach,
Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island,
Long Beach, Southport, and Sunset Beach
1143 AM EDT Wed Apr 21 2021
...INCREASED FIRE DANGER THIS AFTERNOON...
Southwest shifting to west winds will increase to 15 to 20 mph
with gusts near 30 mph this afternoon. Relative humidity will fall
to between 25 and 30 percent. This combination of weather factors
will create potentially hazardous conditions for rapid fire
growth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please refer to your local burn permitting authorities on whether
you can burn. If you do, you are advised to use extreme caution.
&&
Wildfire, Central Horry
- When
- April 21, 3:30 PM EST to 5:30 PM EST
- Where
- Central Horry forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
Two structures were damaged by a wildfire that crossed SC Highway 9. Multiple residents along Flag Patch Road were evacuated.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, April 21, 20211 death · 38 injured · 1 event
- Dust Storm and Dense Fog in California, April 21 to 25, 20211 death · 1 injured · 3 events
- Wildfire in Idaho, April 21 to 25, 2021$200,000 · 1 event
- Tornado and Hail in New York, April 21, 2021$45,000 · EF1 · 8 events
- Hail and Damaging Winds in Massachusetts, April 21, 2021$96,000 · 63 kt wind · 12 events
- Damaging Winds in Maryland, April 21, 2021$92,000 · 78 kt wind · 3 events
- Damaging Wind in Indiana, April 21, 2021$50,000 · 60 kt wind · 1 event
- Frost and Freeze in Virginia, April 21 to 22, 202119 events
- Hail and Damaging Winds in New Jersey, April 21, 20211 in hail · 15 events
- Winter Weather in Vermont, April 21, 202113 events
- Frost and Freeze in Maryland, April 21 to 22, 202112 events
- Frost and Freeze in Missouri, April 21, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956010.